FDA Advises Limiting Use of Fluoroquinolones for Certain Uncomplicated Infections

Adverse effects of treatment outweigh potential benefits

The FDA is advising health care providers that the serious adverse effects associated with fluoroquinolone antibacterial drugs generally outweigh the benefits for patients with sinusitis, bronchitis, and uncomplicated urinary tract infections who have other treatment options. For patients with these conditions, fluoroquinolones should be reserved for those who do not have alternative treatment options, according to the agency.

An FDA safety review has shown that fluoroquinolones, when used systemically (i.e., tablets, capsules, and injectable), are associated with disabling and potentially permanent serious adverse effects that can occur simultaneously. These events can involve the tendons, muscles, joints, nerves, and central nervous system. As a result, the FDA is requiring that the drug labels and medication guides for all fluoroquinolone antibacterial drugs be updated to reflect this new safety information. The agency is continuing to investigate safety issues with fluoroquinolones.

Patients should contact their health care professionals immediately if they experience any serious adverse effects while taking a fluoroquinolone antibiotic. Some signs and symptoms of serious adverse effects include tendon, joint, and muscle pain; a “pins and needles” tingling or pricking sensation; confusion; and hallucinations.

Health care professionals should stop systemic fluoroquinolone treatment immediately if a patient reports serious adverse events, and they should switch to a nonfluoroquinolone antibacterial drug to complete the patient’s treatment course.

Source: FDA; May 12, 2016.